Pennsylvania, 2004

Hail in Pennsylvania, June 22, 2004

June 22, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm dropped hail as large as nickel size in Pottstown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm dropped hail as large as nickel size in Pottstown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 2:00 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT TUE JUN 22 2004

.OVERVIEW...
THE ETA SEEMS TO HAVE INIT A BIT BETTER AT H5 OVR OK/TX THAN THE
GFS. ALSO GFS PCPN BULLSEYE THRU 6 HRS APRS TO HAVE BEEN TOO FAR NW.
THE MDLS HAVE CONTD THE TREND OF LATE OF A TOO MOIST PWAT INIT...TO
THAT END THE ETA APRS A BIT DRIER AND BETTER OVERALL. THAT SAID THE
GFS HAS BEEN THE OUTLIER AND MOST PERSISTENT MDL WITH RESPECT TO
PCPN LT WED AND THU. JUST LIKE COMMODORE DECKER WHO WANTED TO JAM
THAT SHUTTLE CRAFT RIGHT DOWN THE DOOMSDAY MACHINES THROAT...HE HAD
THE RIGHT IDEA...BUT NOT ENOUGH POWER. THUS THE GFS MAY HAVE RIGHT
ALL ALONG...JUST TOO WET. NOW ALL THE OTHER MDLS ARE WORKING THEIR
WAY BACK TWD IT. FCST PKG WILL THUS FLW A 2/3RDS GFS/1/3 ETA COMP IN
THAT TIME FRAME. THERE IS BETTER MDL CONSENSUS ON A SLO MOVG CFP
FROM FRI INTO SAT ACRS OUR CWA WITH A REFRESHING AIR MASS AFT THAT.
THESE PLEASANT BREAKS APR TO BE ENDING IF THE GFS IS CORRECT AS
DAVIS STRAIT BLOCK RETROGRADES (BECOMES A REX FOR A DAY) AND THEN
DISPTS OVR WRN CAN RETURNING US TO A MORE TYPICAL SUM PAT BY THE MID
OF NEXT WEEK JUST IN TIME FOR JULY.

&&

.SHORT TERM (TNGT THRU THU)...
WE WILL BE MAKING LAST MIN DEC ON HOW TO HANDLE POPS SINCE IT WILL
BE OVERLAPPING BTWN TDY AND TNGT. SVR WX AND TSRA EVENT IS
DEFINITELY SOLARLY DRIVEN AS MUCH NEEDED (OR NOT WANTED) CAPES ARE
OUR LIMITING FACTOR. THEY ARE FCST TO MAX ABT 21Z IN THE DE VLY AND
COINCIDE WITH POS OMEGA BY BOTH MDLS. THUS WE PLAN LKLY POPS IN THE
DE VLY ERLY. ELSW SUPPORT IS NOT AS EMPHATIC BEYOND 21Z AS THE LLJ
CONTS TO MOVE FTHR AWAY FROM OUR CWA AND WILL TRAIL THEM BACK TO CHC
POPS. FTHR N AND W SVR THREAT HAS BEEN MUTED BY THE CLOUD COVER AND
WILL CARRY A CHC ERLY TO BRIDGE THE FCST PERIODS. SINCE ACTVTY IS
DIURNALLY DRIVEN...WOULD EXPECT TSRA TO DCR QUICKLY ONCE THE SUN
SETS AND PLAN ON CONTG CUR FCST TREND OF NOT HAVG MUCH PCPN AFT
MIDN. SVRWISE NO CHG FROM PREV THINKING AND AFD...VERY GOOD (OR BAD)
WIND FIELD WITH SFCNT SHEAR FOR DAMAGING WINDS AND THE FORMATION OF
BOWS. BEST DRY AIR AT MID LVLS (NW PA IN H20 IMAG) PBLY WON/T BE
THERE TO HELP ENHANCE DOWNDRAFTS. HAIL CONCERN HAS DIMINISHED BOTH
BECAUSE OF A RATHER SKINNY CAPE AND WEAK LAPSE RATES AND ALSO
BECAUSE FCSTD WBZ HAVE RISEN TO ABV 11K. AS ALWAYS PWATS ARE STILL
AOA 1.5 INCH AND SOME LOCALLY HEAVY DOWNPOURS WILL OCR...BUT MBE
CAN/T LINE WITH MEAN FLOW AND DON/T EXPECT TRAINING. GUID MINS ARE
CLOSE AND WILL BE FLWD.

A NOT TOO SHABBY DAY AGAIN ON WED AS DRIER AIR WILL WORK ITS WAY
ACRS THE NRN 2/3RDS OF OUR CWA...A BIT SHAKIER S OF THE MASON
DIXON-ACY EXPRESSWAY LINE. WIND FIELDS ARE NOT AS REFRESHING AS THE
PREV CFP AND THUS DEWPTS WON/T DROP AS MUCH. THE CAN GEM BRINGS PCPN
BACK THRUT THE DAY SRN ZNS. THE GFS/ETA AND UKMET ARE ABT 6-9 HRS
SLOR AND WILL BE FOLLOWED...THUS A LATE CHC S. STAB DO NOT SUPPORT
THUNDER ATTM...ALTHO THEY ARE UNSTABLE JUST S OF US AND THUS IT
APPEARS TOO CLOSE TO NOT INCLD ATTM. WE DO NOT BLV THERE WILL BE A
SVR THREAT TMRW AS FCSTD CAPES ARE LWR AND STGST WIND FIELDS RMN
FTHR TO THE N. EVEN WITH MORE CLDS GFS MOS APRS TOO LOW GIVEN FULL
SUN MACROS.

BEST PCPN CHCS WILL THU NGT AS WAVE PASSES TO OUR S. WHL WE LIKE THE
GFS SOLN...BASED ON ITS ISENTROPIC LIFT AND LLVL WAA...MOST OF THIS
RMNS S OF OUR CWA. NEVERTHELESS...THERE/S CLOSE ENUF PROX TO GO HI
CHC POPS. STAB DOES NOT SUPPORT THUNDER...BUT LATER SHIFTS WITH
RESPECT TO BOTH POPS AND TSRA WILL HAVE TO REACCESS AS GENERAL TREND
HAS BEEN FTHR TO THE N. WE WILL TAKE POPS NEAR THE (HIDDEN OR NOT)
LCL PHL METRO AREA.

AS LOW PULLS AWAY ON THU...MOST OF OUR CWA SHLD HAVE ANOTHER GOOD
DAY AS WE WILL BE BTWN SYS. GFS MOS LOOKS REASONABLE WITH MAX TEMPS
AS THEY REPRESENT A COMP BTWN ITS OWN MDL AND THE MUCH WRMR ETA/S
MAXT MACRO.

&&

.LONG TERM (THU NGT THRU TUE)...
MDLS STILL FCSTG A BLOCKING PAT OVR CAN WITH AN UNUSUALLY STG VORTEX
OVR ERN CANADA. NEXT PIECE OF ENERGY ROTATING ARND WILL HELP DRAG A
CDFNT THRU OUR CWA LT FRI OR FRI NGT. THE MDLS ARE STILL DIFFERING
ON WHETHER THERE WILL BE ONE OR TWO FNTL PASSAGES OR JUST STALLING
THE FIRST ONE (THUS PSBL CHCS ON SAT). WE HAVE OPTED FOR THE LATTER
TWO SINCE THE FLOW ALF IS WSW...FCSTD TO BACK FTHR AND SHLD NOT CLR
DEEP MSTR THAT QUICKLY. SOME CONCERN ABT OLD BOUNDARY MAYBE
PREVENTING MSTR FROM ARRIVING ON FRI...BUT THE LONGER THE FLOW BACKS
TO THE WSW...THIS WILL BE OVERCOME. AFT THAT IT APRS ANOTHER
DELIGHTFUL AIR MASS FOR LATE JUNE WILL WORK ITS WAY INTO THE RGN
WITH ANOTHER GLORIOUS SUNDAY AND MONDAY. FOR SOME REASON THE OPMRF
HAS HAD HIGH POPS THE LAST COUPLE OF DAYS WHL MOST OF THE ENSEMBLE
MEMBERS HAVE BEEN CONSIDERABLY LWR. WE HAVE GONE WITH THE MAJORITY
WHICH ALSO MATCHES THE OPMRF SFC PAT. AFT THAT THE BLOCKING PAT IS
FCST TO START BREAKING DOWN AND WE SHLD SLOWLY WORK OUR WAY BACK TWD
THE MORE TYPICAL LATE JUN SOON TO BE JUL WX. LATEST GFS HAS SOME
RETURN FLOW MSTR REACHING OUR CWA LATE IN DAY ON TUE...BUT DON/T
WANT TO BREAK WITH RECENT TRADITION OF HAVING A DRY DAY 7 FCST.

&&
.MARINE...GFS SURFACE WNDS, AS USUAL, ARE A BIT BOISTEROUS AND NOT
SUPPORTED BY THE OBS. PREFER ETA WINDS IN THE SHORTER TERM, AND SO
KEEPING WINDS BLO SCA CRITERION. SEAS ON THE PREFRONTAL SSW FLOW MAY
APPROACH OR REACH 5 FT AT 44025, BUT SEAS THERE GET A BIT HIGHER
THAN IN OUR NRN WATERS WHEN WATER PILES UP S OF LONG ISLAND.
THEREFORE SEAS ALSO KEPT BLO SCA CRITERION. IN THE LONGER TERM, AS
WE ARE DOWNPLAYING THE STRENGTH OF THE LATER IN THE WEEK WAVE
PASSING TO OUR S, WE STAY BELOW SCA CRITERIA.

&&

.AVIATION...VFR CONDS OUTSIDE OF ANY CONVECTION, WITH IFR CONDS IN
SPOTS WHERE CONVECTION FIRES. SINCE MOST OF THE TAFS SITES ARE IN A
WATCH UNTIL 00Z WED, FELT COMPELLED TO GIVE A BOOST TO WINDS IN THE
SOME TEMPO GROUPS THAT CARRY THE CONVECTION. PRESENT THINKING IS
THAT DRYING TONIGHT WILL BE SUFFICIENT TO KEEP CONDS VFR AFTER
CONVECTION PASSES.

&&

.MISCELLANEOUS...
RAZOR SHARP INTERN MG NOTICED ON WATER VAPOR IMAG THERE APRS TO HAVE
BEEN AN OUTFLOW BOUNDARY THAT JUST SURGES THRU NM FROM THE OK MCC
LAST NGT. FEAT SEEMS TO PLOW ALL THE WAY THRU MEXICO B4 DISPTG.
NEVER SEEN THAT B4

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

TFG/NYY4324
Hazardous weather outlook, Jun 22, 2:42 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 AM EDT TUE JUN 22 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-230900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
342 AM EDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THUNDERSTORMS ARE EXPECTED, MAINLY DURING TEH AFTERNOON HOURS.  SOME
OF THE STORMS MAY REACH SEVERE LIMITS, PRODUCING STRONG DAMAGING
WINDS AND HAIL.  HEAVY RAINFALL ALSO WILL OCCUR WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STAUBER

In the hours before

Special weather statement, Jun 22, 3:54 PM EST, 53 minutes before
PAZ060-067-068-070-071-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
454 PM EDT TUE JUN 22 2004

...LINE OF STRONG THUNDERSTORMS HEADING TOWARD THE PHILADELPHIA
METROPOLITAN AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS INDICATED A LINE OF
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WAS
HEADING THROUGH BERKS COUNTY AND HEADING TOWARD THE PHILADELPHIA
METROPOLITAN AREA. SO FAR TODAY THIS LINE HAS PRODUCED VERY HEAVY
DOWNPOURS...UP TO ONE INCH IN 15 MINUTES...AS WELL AS FREQUENT
LIGHTNING. SOME MORE UNSTABLE AIR WAS OVER CHESTER COUNTY AND THERE
REMAINS THE CHANCE THAT THESE STORMS MIGHT INTENSIFY FURTHER OVER
THE NEXT ONE TO TWO HOURS AND START PRODUCING STRONG AND POSSIBLY
DAMAGING WINDS. PLEASE BE WARY FOR POOR DRAINAGE FLOODING DURING THE
EARLY EVENING COMMUTE. THE LINE WILL BE PASSING THROUGH READING BY
530 PM...POTTSTOWN AND PHOENIXVILLE AROUND 6 PM...WEST
CHESTER...MEDIA AND PHILADELPHIA BETWEEN 6 PM AND 7 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN DELAWARE AND NORTHEASTERN MARYLAND
AND SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. IN THE EVENT A
WARNING IS ISSUED OR YOU SEE THREATENING WEATHER...PLEASE SEEK
SHELTER IMMEDIATELY.

TFG

The radar

The Philadelphia radar (KDIX), 109 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
June 22, 4:47 PM EST
Where
Montgomery County, Pottstown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -75.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407991.